Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Suggest treatment for difficulty sleeping suffering from Alzhiemer's

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1055 Questions
Hello. I have recently moved home to care for my father with Alzhiemer's. Have extreme difficulty sleeping. Am interested in obtaining Ambien or other prescription type sleep aide
Posted Thu, 20 Mar 2014 in Brain and Spine
Answered by Dr. Praveen 3 hours later
Brief Answer: Ambien is a good choice in absence of depression Detailed Answer: Hi.Thanks for writing on HCM. People with Alzheimer's disease(AD) commonly experience changes in sleep pattern like difficulty sleeping which includes - waking up more often, staying awake for a long time during night, many a times yelling- disturbing the caregivers sleep. Have you been watching such signs? In case of difficulty sleeping I would check for depression which is commonly associated with AD. If depression is present then I prefer starting on antidepressants like Nortriptyline/olanzapine. In the absence of depression Ambien is a good choice to enhance sleep improves memory.Starting dose is 5mg and has to be taken at once per night and before bedtime.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor